Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Flagstaff, AZ

May 9, 20184 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at May 9, 2018, 2:06 PM MST for 4 counties in Arizona. It took effect at May 10, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2018, 2:06 PM MST (21:06 UTC)
In effect from
May 10, 2018, 12:00 PM MST
Expired
May 10, 2018, 7:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3640 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS85 KFGZ 092106
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
206 PM MST Wed May 9 2018

AZZ104-106>109-111>116-139-140-101315-
/O.UPG.KFGZ.FW.A.0007.180510T1900Z-180511T0200Z/
/O.NEW.KFGZ.FW.W.0012.180510T1900Z-180511T0200Z/
/O.CON.KFGZ.FW.A.0008.180511T1900Z-180512T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
206 PM MST Wed May 9 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST THURSDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE MOGOLLON RIM AND
YAVAPAI COUNTY MOUNTAINS NORTH...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR ALL OF NORTHERN ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon to 7 PM MST Thursday.

* AFFECTED AREA...Mogollon Rim and Yavapai County Mountains north
  on Thursday. All of northern Arizona on Friday.

* WINDS...Southwest around 20 mph with gusts of 35 mph on
  Thursday. On Friday, southwest 20 to 25 mph with gusts of 40 to
  50 mph.

* RELATIVE HUMIDITY...7 to 14 percent Thursday. 10 to 15 percent
  Friday.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

AZZ110-101315-
/O.NEW.KFGZ.FW.W.0012.180510T1900Z-180511T0200Z/
/O.CON.KFGZ.FW.A.0008.180511T1900Z-180512T0300Z/
Chinle Valley (Fire Weather Zone 110)-
206 PM MST Wed May 9 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST THURSDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE MOGOLLON RIM AND
YAVAPAI COUNTY MOUNTAINS NORTH...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR ALL OF NORTHERN ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon to 7 PM MST Thursday.

* AFFECTED AREA...Chinle Valley.

* WINDS...Southwest around 20 mph with gusts of 35 mph on Thursday.
  On Friday, southwest 20 to 25 mph with gusts of 40 to 50 mph.

* RELATIVE HUMIDITY...As low as 7 percent Thursday. 10 to 15
  percent Friday.

* IMPACTS...Any fires that develop will spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

AZZ105-117-118-137-138-101315-
/O.CON.KFGZ.FW.A.0008.180511T1900Z-180512T0300Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
206 PM MST Wed May 9 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR ALL OF NORTHERN ARIZONA...

* AFFECTED AREA...All of northern Arizona.

* WINDS...Southwest 20 to 25 mph with gusts of 40 to 50 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag
warnings.

Please notify field crews of this fire weather watch.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
3 follow-up statements
599 
WWUS85 KFGZ 101049
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
349 AM MST Thu May 10 2018

AZZ104-106>116-139-140-101900-
/O.UPG.KFGZ.FW.A.0008.180511T1900Z-180512T0300Z/
/O.NEW.KFGZ.FW.W.0013.180511T1900Z-180512T0300Z/
/O.CON.KFGZ.FW.W.0012.180510T1900Z-180511T0200Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
349 AM MST Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR THE MOGOLLON RIM AND YAVAPAI COUNTY MOUNTAINS
NORTH...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MST FRIDAY DUE TO
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN 
ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon to 8 PM MST Friday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Mogollon Rim and Yavapai County Mountains 
  north on Thursday. All of northern Arizona on Friday.

* WINDS...Thursday southwest winds 15 to 20 mph with gusts up to 
  35 mph. Friday southwest 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ105-117-118-137-138-101900-
/O.UPG.KFGZ.FW.A.0008.180511T1900Z-180512T0300Z/
/O.NEW.KFGZ.FW.W.0013.180511T1900Z-180512T0300Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
349 AM MST Thu May 10 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MST FRIDAY DUE TO
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon to 8 PM MST Friday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...All of northern Arizona.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop will spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
361 
WWUS85 KFGZ 101844
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1144 AM MST Thu May 10 2018


AZZ104-106>116-139-140-120300-
/O.CON.KFGZ.FW.W.0012.180510T1900Z-180511T0200Z/
/O.CON.KFGZ.FW.W.0013.180511T1900Z-180512T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1144 AM MST Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR THE MOGOLLON RIM AND YAVAPAI COUNTY MOUNTAINS NORTH...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MST
FRIDAY FOR THE MOGOLLON RIM AND YAVAPAI COUNTY MOUNTAINS NORTH...

* AFFECTED AREA...Mogollon Rim and Yavapai County Mountains 
  north on Thursday. All of northern Arizona on Friday.

* WINDS...Southwest 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ105-117-118-137-138-120300-
/O.CON.KFGZ.FW.W.0013.180511T1900Z-180512T0300Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
1144 AM MST Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MST
FRIDAY FOR ALL OF NORTHERN ARIZONA...

* AFFECTED AREA...All of northern Arizona.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop will spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
352 
WWUS85 KFGZ 110208
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
708 PM MST Thu May 10 2018

AZZ104-106>116-139-140-111015-
/O.EXP.KFGZ.FW.W.0012.000000T0000Z-180511T0200Z/
/O.CON.KFGZ.FW.W.0013.180511T1900Z-180512T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
Black Mesa Area (Fire Weather Zone 139)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
708 PM MST Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MST
FRIDAY FOR THE MOGOLLON RIM AND YAVAPAI COUNTY MOUNTAINS NORTH...
...RED FLAG WARNING HAS EXPIRED FOR THE MOGOLLON RIM AND YAVAPAI
COUNTY MOUNTAINS NORTH...

* AFFECTED AREA...All of northern Arizona on Friday.

* WINDS...Southwest 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ105-117-118-137-138-111015-
/O.CON.KFGZ.FW.W.0013.180511T1900Z-180512T0300Z/
Marble and Glen Canyons (Fire Weather Zone 105)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
708 PM MST Thu May 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MST
FRIDAY FOR ALL OF NORTHERN ARIZONA...

* AFFECTED AREA...All of northern Arizona.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop will spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 9, 8:40 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, May 9, 8:40 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
840 AM MST Wed May 09 2018

.SYNOPSIS...Expect very warm temperatures today, with many areas
reaching or exceeding record highs. Southwest winds will develop
this afternoon, strengthening each day through Friday or Saturday.
Stronger winds and dry conditons will lead to critical fire weather
conditions for much of the area Thursday and Friday. Cooler
temperatures and less wind are anticipated for the weekend.

&&

.DISCUSSION...Hghts have already peaked this morning and will slowly
come down through the day. Improved mixing will combine with these
higher hghts to produce the warmest day of the week. Several areas
will near record values and a few records may fall.

Hghts continue to fall through the week as a closed low forms over
the Pacific Northwest on Thursday. This low will move southward and
settle over the northern Great Basin Thursday through Sunday. The
intensity of the low will peak Friday or Saturday. This pattern will
introduce another prolonged period of gusty southwest winds for our
area, with the highest winds likely on Friday. Winds speeds and dry
surface conditions will combine to produce critical fire weather
conditions as well, with FWX watches already out for Thursday and
Friday.

Speeds will be high enough to reach Wind Advisory criteria in many
areas Thursday and Friday, with a few locations possibly touching on
High Wind criteria out east on Friday. Wind headlines have not been
issued yet, but we will likely have some headlines this afternoon.

The low slowly retreats and begins to fill over the weekend, leaving
behind cooler conditions and slowly decreasing winds. Expect warm
conditions to return next week, with more typical diurnally driven
southwest winds each afternoon.

Grids/text look good for now, no updates this morning.

&&

.AVIATION...For the 18Z package...Expect VFR conditions for the next
24 hrs with sct-bkn cirrus cover. Sfc winds sw10-20kts from 17Z-02Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry and warm conditions continue today as high
pressure remains over the southwest. Low pressure developing over
the northern Great Basin will bring an increase in southwest winds
for Thursday, along with low relative humidity. Expect critical fire
weather conditions to develop for much of the area.

.Friday through Sunday...Southwest winds will continue to increase
Friday, with continued widespread critical fire weather conditions.
Cooler conditions will arrive for Saturday, with continued gusty
winds. Portions of eastern Arizona will near critical fire weather
conditions Saturday afternoon. Southwest winds and cooler conditions
will continue Sunday, but wind speeds will not be as high as
Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Fire Weather Watch from Thursday afternoon through Thursday evening
for AZZ104-106>109-111>116-139-140.

Fire Weather Watch from Friday afternoon through Friday evening for
AZZ104>118-137>140.

&&

PUBLIC...Peterson
AVIATION...MCT
FIRE WEATHER...ET/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.